Louisiana, 2012

Hail in Louisiana, February 3, 2012

February 3, 2012 · NWS SHV · 1 event in 1 county or zone

Showers and thunderstorms became quite numerous across Northeast Texas into Northern Louisiana during the late night hours of February 2nd into the predawn hours of February 3rd. The setup was an increasingly unstable and moist atmosphere had just moved into the region in the wake of a warm front which had stalled near the Oklahoma Texas border into Southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms became quite numerous across Northeast Texas into Northern Louisiana during the late night hours of February 2nd into the predawn hours of February 3rd. The setup was an increasingly unstable and moist atmosphere had just moved into the region in the wake of a warm front which had stalled near the Oklahoma Texas border into Southern Arkansas. Weak disturbances aloft moved into the region from Southeast Texas and Southern Louisiana during the overnight hours. Deep layer shear was sufficient to produce organized strong to severe thunderstorms across the region and given the strong lapse rates in place, hail accompanied some of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 2, 9:34 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 2, 9:34 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 PM CST THU FEB 2 2012

.DISCUSSION...
THE WARM FRONT HAS NOT MOVED MUCH IN THE LAST SEVERAL HOURS...AND
REMAINS FROM NEAR THE RED RIVER OF N TX...TO JUST S OF OSA...TO
ALONG THE I-20 CORRIDOR OF EXTREME ERN TX AND N LA. THIS WILL
CHANGE THOUGH AS WINDS VEER MORE SE OVERNIGHT...ALLOWING THIS
BOUNDARY TO SLOWLY LIFT NWD TO NEAR THE RED RIVER OF EXTREME NE
TX...AND INTO EXTREME SRN AR. THE WATER VAPOR LOOP REVEALS A LEAD
SHORTWAVE EJECTING NE OVER SCNTRL/SW TX THIS EVENING...AHEAD OF
THE CLOSED LOW CENTERED OVER CO. THIS SHORTWAVE HAS ALREADY
INITIATED SCT CONVECTION OVER ECNTRL TX...MORE NUMEROUS ACROSS
EXTREME SE TX/SW LA...AND WILL ONLY ENHANCE CONVECTION WITHIN THE
WARM SECTOR LATER TONIGHT AS IT MOVES INTO THE REGION LATE. NOT
LOOKING FOR SVR CONVECTION WITH THIS INITIAL SHORTWAVE...AND THE
SVR THREAT LOOKS LOW FRIDAY MORNING AS WELL...BUT PLACEMENT OF THE
SHORTWAVE AND WHETHER OR NOT ANY SFC HEATING CAN OCCUR WILL
DETERMINE WHETHER AN ISOLATED SVR RISK WILL BE POSSIBLE ESPECIALLY
BY AFTERNOON.

ONLY CHANGES NEEDED TO THIS EVENING/S FORECAST WAS TO RAISE POPS
TO LIKELY THIS EVENING FOR THE WRN SECTIONS OF E TX...WHERE
CONVECTION IS BECOMING MORE NUMEROUS NOW. DID KEEP LIKELY POPS
GOING ELSEWHERE AFTER 06Z AS THE CONVECTION SHOULD FILL IN.
FORECAST MIN TEMPS LOOK GOOD AS WELL...AS THEY SHOULD REMAIN
NEARLY STEADY...OR SLOWLY RISING...ESPECIALLY WITH THE PASSAGE OF
THE WARM FRONT AS IT LIFTS N LATE. THE REMAINDER OF THE FORECAST
REMAINS IN GOOD SHAPE.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
A WARM FRONT...ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR...REMAINS
NEARLY STATIONARY AND THE FOCUS FOR VCTS CONDITIONS THROUGH 03/12Z.
ADDITIONALLY...EXPECT WIDESPREAD IFR/LIFR CEILINGS THROUGH THE
MORNING WITH THE POSSIBILITY OF CONVECTION REDEVELOPING FROM THE
WEST AFTER 03/18Z AS AN UPPER LOW EJECTS ACROSS OKLAHOMA.
OTHERWISE...EAST TO SOUTHEAST WINDS TO PREVAIL THROUGH THE TERMINAL
FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  75  62  72  44 /  70 100  70  70  10
MLU  62  73  62  73  46 /  70 100  60  80  20
DEQ  58  69  55  66  38 /  70 100  80  50  10
TXK  59  71  59  68  41 /  70 100  80  50  10
ELD  58  71  62  71  43 /  70 100  70  80  10
TYR  63  75  57  67  41 /  70 100  80  50  10
GGG  63  75  60  68  42 /  70 100  80  50  10
LFK  64  77  63  72  45 /  70  80  70  70  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/05
Hazardous weather outlook, Feb 2, 11:42 AM CST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CST THU FEB 2 2012

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
1142 AM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS THE REGION
OVERNIGHT TONIGHT AS A DISTURBANCE MOVES INTO THE REGION
FROM THE SOUTHWEST. THESE THUNDERSTORMS SHOULD REMAIN
ELEVATED SO LARGE HAIL WOULD BE THE PRIMARY THREAT
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FRONTAL BOUNDARY CURRENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR
OF NORTHEAST TEXAS AND NORTHERN LOUISIANA WILL LIFT BACK TO THE
NORTH AS A WARM FRONT ON FRIDAY. THE ATMOSPHERE IS EXPECTED TO
BECOME MODERATELY UNSTABLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION FROM CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE DAY FRIDAY...SOME OF WHICH COULD PRODUCE
LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS.

BY FRIDAY NIGHT...A LINE OF THUNDERSTORMS IN ASSOCIATION WITH
A STRONG COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO
THE REGION FROM THE WEST. HAIL...DAMAGING WIND GUSTS AND ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY LATE TONIGHT IF
WIDESPREAD HAIL PRODUCING THUNDERSTORMS DEVELOP ACROSS THE
REGION. SPOTTER ACTIVATION WILL BECOME MORE LIKELY FRIDAY
INTO FRIDAY NIGHT AS THE ATMOSPHERE BECOMES MUCH MORE UNSTABLE
WITH SEVERE THUNDERSTORMS MORE PROBABLE.

LAZ010-011-017>022-TXZ149>153-165>167-031200-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1142 AM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS THE REGION
OVERNIGHT TONIGHT AS A DISTURBANCE MOVES INTO THE REGION
FROM THE SOUTHWEST. THESE THUNDERSTORMS SHOULD REMAIN
ELEVATED SO LARGE HAIL WOULD BE THE PRIMARY THREAT
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FRONTAL BOUNDARY CURRENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR
OF NORTHEAST TEXAS AND NORTHERN LOUISIANA WILL LIFT BACK TO THE
NORTH AS A WARM FRONT ON FRIDAY. THE ATMOSPHERE IS EXPECTED TO
BECOME MODERATELY UNSTABLE ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION FROM CENTRAL TEXAS. HAIL AND STRONG WIND GUSTS CANNOT BE
RULED OUT WITH THE STRONGER THUNDERSTORM ACTIVITY DURING THE DAY
FRIDAY.

BY FRIDAY NIGHT...A LINE OF THUNDERSTORMS IN ASSOCIATION WITH
A STRONG COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO
THE REGION FROM THE WEST. HAIL...DAMAGING WIND GUSTS AND ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS
FRIDAY NIGHT..MAINLY ACROSS EASTERN TEXAS WITH THE THREAT
INCREASING FURTHER EAST INTO WEST CENTRAL AND EAST CENTRAL
LOUISIANA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STRONG STORMS WILL BE POSSIBLE OVERNIGHT TONIGHT BUT SPOTTER
ACTIVATION WILL BECOME MORE LIKELY LATE FRIDAY INTO FRIDAY NIGHT
WITH A MORE UNSTABLE ATMOSPHERE IN PLACE.

ELEVEN

In the hours before

Local storm report, Feb 2, 11:18 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 PM CST THU FEB 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             TROUP                   32.14N 95.12W
02/02/2012  E1.75 INCH       CHEROKEE           TX   BROADCAST MEDIA

            HAIL NEAR OR LARGER THAN THE SIZE OF GOLFBALLS FELL IN
            TROUP ON THE SMITH/CHEROKEE COUNTY LINE.

&&

15
Local storm report, Feb 2, 11:21 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 PM CST THU FEB 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             4 E BULLARD             32.14N 95.25W
02/02/2012  E0.75 INCH       SMITH              TX   COCORAHS

            HALF TO THREE QUARTER INCH DIAMETER HAIL FELL EAST OF
            BULLARD.

&&

15
Local storm report, Feb 2, 11:22 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 PM CST THU FEB 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     1 E TROUP               32.14N 95.11W
02/02/2012                   SMITH              TX   TRAINED SPOTTER

            SPOTTER REPORTS A 10 INCH DIAMETER TREE WAS DOWNED ON FM
            15 JUST EAST OF TROUP.

&&

15
Special weather statement, Feb 2, 11:31 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1131 PM CST THU FEB 2 2012

TXZ136-150-030615-
RUSK-SMITH-
1131 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK AND SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...JOINERVILLE...NEW LONDON...OVERTON AND TURNERTOWN...

AT 1130 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF
TURNERTOWN...OR 12 MILES WEST OF HENDERSON...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Special weather statement, Feb 2, 11:57 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 PM CST THU FEB 2 2012

TXZ137-138-150-030700-
GREGG-HARRISON-RUSK-
1157 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     HALLSVILLE...KILGORE AND LONGVIEW...

AT 1157 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 4 MILES SOUTH OF
KILGORE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Special weather statement, Feb 3, 1:28 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 AM CST FRI FEB 3 2012

LAZ005-006-013-030815-
JACKSON-LINCOLN-UNION-
128 AM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 AM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     BERNICE...GRAMBLING AND RUSTON...

AT 127 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RUSTON...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

09

The radar

The Shreveport radar (KSHV), 113 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
February 3, 1:28 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.530, -92.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356042.